Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 169, NWS Springfield, MO

July 26, 2012Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 26, 2012, 3:58 PM CDT for Howell County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2012, 3:58 PM CDT (20:58 UTC)
Expired
Jul 26, 2012, 4:30 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Howell County, MO

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:08 PM CDTTSTM WND DMGWest Plains, MOPOWER LINE POLE BLOWN DOWN.
Jul 26, 4:10 PM CDTTSTM WND DMG1 N West Plains, MOA TREE WAS BLOWN DOWN ON A ROADWAY NEAR HIGHWAY 63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:46 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KSGF 262058
SVRSGF
MOC091-262130-
/O.NEW.KSGF.SV.W.0169.120726T2058Z-120726T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 430 PM CDT

* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF WEST PLAINS...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  POMONA...SILOAM SPRINGS...WEST PLAINS AND WHITE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3693 9204 3696 9200 3697 9193 3697 9188
      3695 9183 3689 9177 3684 9175 3677 9176
      3672 9182 3672 9190 3673 9198 3675 9204
      3677 9207 3680 9209 3684 9209 3689 9209
TIME...MOT...LOC 2058Z 265DEG 14KT 3684 9197

HAIL...<.75IN
WIND...60 MPH

$$

CRAMER
2 follow-up statements
256 
WWUS53 KSGF 262111
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT THU JUL 26 2012

MOC091-262130-
/O.CON.KSGF.SV.W.0169.000000T0000Z-120726T2130Z/
HOWELL MO-
411 PM CDT THU JUL 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HOWELL
COUNTY UNTIL 430 PM CDT...

AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
WEST PLAINS...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
POMONA...WEST PLAINS AND WHITE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3673 9198 3676 9202 3680 9203 3685 9201
      3690 9197 3691 9193 3691 9188 3691 9182
      3689 9177 3684 9175 3677 9176 3672 9182
      3672 9188 3672 9193
TIME...MOT...LOC 2111Z 265DEG 14KT 3684 9191

HAIL...<.75IN
WIND...60 MPH

$$

CRAMER
082 
WWUS53 KSGF 262121
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT THU JUL 26 2012

MOC091-262132-
/O.EXP.KSGF.SV.W.0169.000000T0000Z-120726T2130Z/
HOWELL MO-
421 PM CDT THU JUL 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOWELL COUNTY WILL
EXPIRE AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3673 9198 3676 9202 3680 9203 3685 9201
      3690 9197 3691 9193 3691 9188 3691 9182
      3689 9177 3684 9175 3677 9176 3672 9182
      3672 9188 3672 9193
TIME...MOT...LOC 2122Z 265DEG 14KT 3684 9186

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:20 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT THU JUL 26 2012

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF THE
COLD FRONT THAT WAS BEGINNING TO MAKE ITS PUSH TO THE SOUTH. SOME
OF THE STORMS WERE STRONG TO SEVERE AND WERE TAKING ADVANTAGE OF
AROUND 1500-2000 J/KG OF INSTABILITY...SOME WEAK SHEAR AND
PRECIPITABLE WATER VALUES AROUND AND INCH AND THREE QUARTERS. THE
18Z SOUNDING WE DID DOES SHOW GOOD DOWNBURST POTENTIAL WITH A DRY
LAYER IN THE LOWEST PORTION OF THE ATMOSPHERE. THE MAIN CONCERNS
WITH ANY STRONG TO SEVERE STORMS REMAINS DAMAGING DOWNBURST WINDS
THOUGH SOME HAIL MAY OCCUR WITH THE STRONGER STORMS AS UPDRAFTS
WILL BE VERY ROBUST AS NOTED BY THE DECENT LIFTED INDICES FROM
-4 TO -6 ACROSS THE REGION.

WHERE CLOUD COVER WAS THE THINNEST TODAY OR WHERE CLOUDS NEVER
REALLY COVERED THE AREA...TEMPERATURES CLIMBED INTO EH MIDDLE TO
UPPER 90S THIS AFTERNOON. THIS COMBINED WITH LOW LEVEL MOISTURE
WHICH POOLED ACROSS THE OZARKS THANKS TO THE COLD FRONT. THIS
ALLOWED HEAT INDEXES TO CLIMB INTO THE 100 TO 103 RANGE THIS
AFTERNOON MAINLY ALONG AND SOUTH OF INTERSTATE 44. AS A RESULT OF
THIS...PLAN ON DROPPING THE HEAT ADVISORY FOR THE WESTERN PORTION
OF THE AREA AND KEEP THE REMAINDER FOR THE EASTERN PORTION THROUGH
7PM. CURRENTLY NOT PLANNING ON EXTENDING ANY HEAT HEADLINES INTO
FRIDAY AS DEWPOINTS SHOULD BE LOWER BEHIND THE FRONT WHICH WILL
KEEP HEAT INDEX BELOW THE ACTUAL TEMPERATURES. WHILE PORTIONS OF
WESTERN MISSOURI AND SOUTHEASTERN KANSAS MAY SEE ACTUAL
TEMPERATURES AROUND 100 DEGREES THE COOLER TEMPERATURES ACROSS
THAT AREA TODAY HAVE PROVIDED SOME RELIEF.

THE FRONT WILL MOVE SOUTH AND EAST OF THE REGION THIS EVENING
THOUGH A FEW LINGERING SHOWERS OR STORMS MAY HANG AROUND THROUGH
EARLY FRIDAY MORNING. DESPITE THE FRONT MOVING THROUGH TODAY...THE
UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE IS EXPECTED TO REMAIN
ANCHORED OVER THE PLAINS. THE EASTERN PERIPHERY OF THE HIGH
PRESSURE...AND THUS THE HIGHER TEMPERATURES...LOOK AS THROUGH THEY
WILL REMAIN OVER THE WESTERN PORTION OF THE REGION. THIS WILL BE
IN CONTRAST GOING INTO FRIDAY AND THE WEEKEND AS THE UPPER LEVEL
NORTHWESTERN FLOW WILL ALLOW SLIGHTLY COOLER AND DRIER AIR TO
FILTER IN ACROSS CENTRAL MISSOURI. THIS WILL ALLOW FOR A
TEMPERATURES GRADIENT TO SET UP FOR SOUTHWEST TO NORTHEAST ACROSS
THE REGION WITH TEMPERATURES ACROSS EASTERN KANSAS REACHING NEAR
100 DEGREES AND THOSE IN CENTRAL MISSOURI ONLY IN THE MIDDLE 90S.

MODELS CONTINUE TO KEEP THE OZARKS REGION ON THE EASTERN PERIPHERY
OF THE UPPER LEVEL RIDGE THROUGH NEXT WEEK WHICH SHOULD KEEP THE
AREA SEEING CONDITIONS SIMILAR TO THIS WEEK AND THE COMING
WEEKEND. THERE DOES NOT APPEAR TO BE MANY GOOD CHANCES FOR
RAINFALL THROUGH THE EXTENDED FORECAST PERIOD NEXT WEEK. THE
LIMITED MOISTURE AS A RESULT OF THE PATTERN AND AIR MASSES COMING
OUT OF NORTHWESTERN CANADA...WHICH TEND TO BE ON THE DRY SIDE...DO
NOT PROVIDE MUCH CONFIDENCE IN PRECIPITATION CHANCES.

HATCH

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHERN MISSOURI AROUND MID AFTERNOON. HAVE
MAINTAINED A TEMPO MVFR GROUP TO COVER THIS...HOWEVER BRIEF IFR
VISIBILITIES WILL BE POSSIBLE DIRECTLY BENEATH STRONGER STORMS.
GUSTY AND ERRATIC WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS.
THE SHOWERS AND THUNDERSTORMS WILL THEN PUSH OUT OF SOUTHERN
MISSOURI THIS EVENING WITH VFR CONDITIONS THEN EXPECTED TO PREVAIL
INTO FRIDAY MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 26, 3:32 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT THU JUL 26 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
332 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
  THROUGH THIS EVENING ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR. ALL OF THIS ACTIVITY WILL THEN LIKELY CONGEAL INTO
  MULTIPLE CLUSTERS OR LINE SEGMENTS LATER THIS EVENING ACROSS
  SOUTHERN MISSOURI. THIS ACTIVITY WILL SLOWLY SHIFT SOUTH THIS
  TONIGHT...LIKELY EXITING FAR SOUTHERN MISSOURI BY MIDNIGHT.

  POTENTIAL HAZARDS WITH THESE STORMS INCLUDE DAMAGING WIND
  GUSTS OVER 60 MPH...FREQUENT LIGHTNING STRIKES...AND BRIEF
  TORRENTIAL RAINFALL. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE
  SIZE OF QUARTERS. THE MAIN SEVERE WEATHER THREAT WILL GENERALLY
  EXIST ALONG AND SOUTH OF A MONETT TO SPRINGFIELD TO ROLLA LINE
  THROUGH ABOUT MID EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
  FROM THE MIDDLE 90S TO NEAR 102 DEGREES FRIDAY THROUGH NEXT
  WEDNESDAY. THE HOTTEST TEMPERATURES WILL OCCUR FROM
  SOUTHEASTERN KANSAS AND ACROSS FAR SOUTHERN MISSOURI.

  THE FIRE WEATHER RISK WILL REMAIN LIMITED TO ELEVATED ACROSS
  THE REGION THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  LOCATIONS ALONG AND SOUTH OF INTERSTATE 44.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Jul 26, 3:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     NON-TSTM WND DMG NORWOOD                 37.11N 92.41W
07/26/2012                   WRIGHT             MO   FIRE DEPT/RESCUE

            EMPTY TRACTOR TRAILER REPORTED BLOWN OVER. DIME SIZED
            HAIL ALSO REPORTED.

&&

JCOLUCCI
Local storm report, Jul 26, 3:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     NORWOOD                 37.11N 92.41W
07/26/2012                   WRIGHT             MO   FIRE DEPT/RESCUE

            EMPTY TRACTOR TRAILER REPORTED BLOWN OVER. DIME SIZED
            HAIL ALSO REPORTED.

&&

JCOLUCCI
Local storm report, Jul 26, 3:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BRANSON                 36.64N 93.22W
07/26/2012                   TANEY              MO   PUBLIC

            SEVERAL TREES AND POWER LINES BLOWN DOWN NEAR HIGHWAY 65
            AND HIGHWAY 248.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:11 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more14 hr
Jul 26, 2:27 PM CDTSevere Thunderstorm WarningSGFDouglas29 min
Jul 26, 2:34 PM CDTSevere Thunderstorm WarningSGFTexas36 min
Jul 26, 3:27 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Jul 26, 4:17 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.